Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 1, NWS La Crosse, WI

March 1, 2004Adams County, Juneau County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Mar 1, 2004, 4:08 PM CST for Adams County, Juneau County, Wisconsin. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2004, 4:08 PM CST (22:08 UTC)
Expired
Mar 1, 2004, 5:15 PM CST
In force
67 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

Counties Adams County, WI, Juneau County, WI

The radar

The La Crosse radar (KARX), 106 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2004-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2004-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 012208
SVRARX
WIC001-057-012315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
408 PM CST MON MAR 1 2004

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JUNEAU COUNTY IN CENTRAL WISCONSIN
  ADAMS COUNTY IN CENTRAL WISCONSIN

* UNTIL 515 PM CST

* AT 408 PM CST...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
  THUNDERSTORM 5 MILES WEST OF HIGHWAYS 82 AND 13...OR ABOUT 8 MILES
  EAST OF MAUSTON...MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR LAKE SHERWOOD...AND COUNTY ROADS O AND W AT 515 PM CST...

LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.

LAT...LON 4379 9006 4373 8983 4418 8954 4427 8989

$$

BOYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 3:00 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Mar 1, 3:00 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
300 PM CST MON MAR 1 2004

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT

FORECAST CONCERNS ARE PRECIPITATION TONIGHT...BOTH CHANCES AND TYPE
AND THEN NEXT NEXT SYSTEM TO AFFECT THE AREA MID WEEK.

19Z SURFACE ANALYSIS SHOWS AN AREA OF LOW PRESSURE NEAR KOMA. WARM
FRONT EXTENDING EASTWARD ACROSS IOWA INTO ILLINOIS. SURFACE
DEWPOINTS HAVE RISEN INTO THE MIDDLE AND UPPER 40S ACROSS NORTHEAST
IOWA AND FAR SOUTHWEST WISCONSIN. LATEST LAPS DATA SHOWING CAPES
AROUND 500 J/KG ALONG THE WISCONSIN ILLINOIS BORDER. RADAR
BEGINNING SHOW CELLS LIFTING NORTHWARD...BUT BEST INSTABILITIES AND
THUS STRONGEST STORMS HAVE REMAINED TO OUR SOUTH AND EAST.

OVERALL THE 01MAR04 12Z RUN OF THE GFS INITIALIZED BETTER WITH
FEATURES ACROSS THE WEST COAST AND IN THE PACIFIC. BOTH APPEAR TO
BE TOO WEAK WITH SURFACE LOW ACROSS THE CONUS. MODELS SOLUTION ARE IN
REASONABLE AGREEMENT THROUGH 60 HOURS AND THEN BEGIN TO SHOW SOME
DIFFERENCES IN HANDLING NEXT WAVE TO MOVE TOWARD THE AREA.
FOLLOWED THE ETA FOR THE DETAILS IN THE NEAR TERM...WITH A LEAN
TOWARD THE GFS WITH MID WEEK SYSTEM.

IN THE NEAR TERM...VERTICALLY STACKED SYSTEM TO LIFT NORTHEAST
ACROSS THE FORECAST AREA THIS EVENING. INITIAL BAND OF CONVECTION TO
LIFT NORTHEAST ACROSS THE AREA THIS EVENING. ANY SEVERE THREAT
SHOULD BE OVER BY EVENING AS INSTABILITIES BEGIN TO WANE BY LATE THIS
AFTERNOON. COLDER AIR FILTERS IN BEHIND SYSTEM LATE TONIGHT.
QUESTION WILL BE PRECIPITATION TYPE LATE TONIGHT. RELATIVE HUMIDITY
PROGS INDICATE SOME MID LEVEL MOISTURE AROUND...BUT BUFKIT SOUNDINGS
SHOWING NOT MANY ICE CRYSTALS AVAILABLE TO SUPPORT MUCH SNOW. FOR NOW
WILL KEEP GRIDS AS MIXING WITH SOME LIGHT SNOW LATE PER THE PREVIOUS
FORECAST...BUT CERTAINLY CANT RULE OUT A LITTLE DRIZZLE AT THIS
POINT.

CYCLONIC FLOW ACROSS THE AREA ON TUESDAY...BUT MOISTURE QUITE
SHALLOW. MODELS INDICATE VERY WEAK WAVE TO PASS ACROSS THE NORTH
GENERATING SOME WEAK LIFT. EXPECT ONLY A FEW FLURRIES OR PERHAPS SOME
DRIZZLE ACROSS THE NORTHERN SECTIONS THUS HAVE LOWERED POPS IN THIS
TIME FRAME.

ATTENTION THEN TURNS TO THE MID TO LATE WEEK SYSTEM. AGAIN MODELS
INCONSISTENT WITH HANDLING OF LONG WAVE TROUGH ACROSS THE WEST. ONE
SHORTWAVE TO HEAD TOWARD THE AREA ON WEDNESDAY...BUT THE GFS NOW
HOLDS THE MAIN SYSTEM BACK UNTIL LATE THURSDAY INTO FRIDAY. FOR NOW
WILL ONLY MAKE A FEW MINOR ADJUSTMENTS TO THE THURSDAY TIME FRAME.

GUIDANCE TEMPERATURES REMAIN RATHER CONSISTENT THROUGH THE PERIOD
AND SIMILAR TO GOING FORECAST...SO NO MAJOR CHANGES MADE.

.LONG TERM...FRIDAY THROUGH MONDAY

MEDIUM RANGE MODELS BACK TO SOWING SOME DIFFERENCES WITH END OF WEEK
SYSTEM. THEY HAVE BACKED UP ON KICKING THE MAIN SYSTEM OUT OF THE
SOUTHWEST CONUS UNTIL FRIDAY NOW. THE ECMWF IS A LITTLE FARTHER WEST
WITH THE SURFACE LOW AS COMPARED TO THE 00Z GFS. HAVE RAISED POPS A
LITTLE...BUT STILL CONTINUING A CHANCE OF RAIN OR SNOW. WITH
DIFFERENCES WITH SYSTEM HAVE OPTED TO MAKE VERY FEW CHANGES TO
DAYS 6 AND 7 FROM PREVIOUS FORECAST. ALL IN ALL LOOKS TO BE A RATHER
UNSETTLED PERIOD.

&&

.ARX...WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
WI...NONE.

&&

RABERDING
Hazardous weather outlook, Mar 1, 6:00 AM CST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
600 AM CST MON MAR 1 2004

IAZ008>010-018-019-029-021200-
CHICKASAW-FAYETTE-FLOYD-HOWARD-MITCHELL-WINNESHIEK-
INCLUDING THE CITIES OF...CHARLES CITY...DECORAH...OELWEIN
600 AM CST MON MAR 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST IOWA.

.DAY ONE...TODAY AND TONIGHT

A POTENT STORM SYSTEM OVER NEBRASKA THIS MORNING WILL MOVE NORTHEAST
ACROSS IOWA TODAY...AND THROUGH WISCONSIN THIS EVENING.  THIS SYSTEM
WILL PROVIDE PLENTY OF UPWARD VERTICAL MOTIONS...ALONG WITH WARM
AND MOIST AIR.  STRONG WINDS IN THE MIDDLE LEVELS OF THE ATMOSPHERE
WILL ALSO WRAP INTO THE SYSTEM.  THE COMBINATION OF ALL OF THESE
FEATURES WILL PROVIDE POTENTIAL FOR SHOWERS AND THUNDERSTORMS TO
DEVELOP BY AFTERNOON ACROSS IOWA.  A FEW OF THE STRONGER STORMS MAY
PRODUCE GUSTY WINDS AND HAIL.  THE THUNDERSTORM THREAT WILL MOVE EAST
OF THE AREA BY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTER GROUPS SHOULD BE
ALERT FOR STORMS THIS AFTERNOON.

IAZ011-030-WIZ053>055-061-021200-
ALLAMAKEE-CLAYTON-CRAWFORD-GRANT-RICHLAND-VERNON-
INCLUDING THE CITIES OF...PLATTEVILLE...PRAIRIE DU CHIEN...
RICHLAND CENTER...VIROQUA...WAUKON
600 AM CST MON MAR 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR NORTHEAST IOWA AND
SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A POTENT STORM SYSTEM OVER NEBRASKA THIS MORNING WILL MOVE NORTHEAST
ACROSS IOWA TODAY...AND THROUGH WISCONSIN THIS EVENING.  THIS SYSTEM
WILL PROVIDE PLENTY OF UPWARD VERTICAL MOTIONS...ALONG WITH WARM
AND MOIST AIR.  STRONG WINDS IN THE MIDDLE LEVELS OF THE ATMOSPHERE
WILL ALSO WRAP INTO THE SYSTEM.  THE COMBINATION OF ALL OF THESE
FEATURES WILL PROVIDE POTENTIAL FOR SHOWERS AND THUNDERSTORMS TO
DEVELOP BY AFTERNOON ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN.
A FEW OF THE STRONGER STORMS MAY PRODUCE STRONG WINDS AND HAIL.  THE
THUNDERSTORM THREAT WILL MOVE EAST OF THE AREA BY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY THIS AFTERNOON. SPOTTER
GROUPS ARE URGED TO MONITOR THE SITUATION AS THE DAY GOES ON.

MNZ079-086>088-094>096-WIZ032>034-041-042-021200-
BUFFALO-DODGE-FILLMORE-HOUSTON-JACKSON-LA CROSSE-MONROE-MOWER-
OLMSTED-TREMPEALEAU-WABASHA-WINONA-
INCLUDING THE CITIES OF...AUSTIN...BLACK RIVER FALLS...LA CROSSE...
ROCHESTER...SPARTA/TOMAH...WINONA
600 AM CST MON MAR 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL WISCONSIN AND
SOUTHEAST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A POTENT STORM SYSTEM OVER NEBRASKA THIS MORNING WILL MOVE NORTHEAST
ACROSS IOWA TODAY...AND THROUGH WISCONSIN THIS EVENING.  THIS SYSTEM
WILL PROVIDE PLENTY OF UPWARD VERTICAL MOTIONS...ALONG WITH WARM
AND MOIST AIR.  STRONG WINDS IN THE MIDDLE LEVELS OF THE ATMOSPHERE
WILL ALSO WRAP INTO THE SYSTEM.  THE COMBINATION OF ALL OF THESE
FEATURES WILL PROVIDE POTENTIAL FOR SHOWERS AND A FEW THUNDERSTORMS
TO DEVELOP BY AFTERNOON ACROSS IOWA AND SOUTHEAST MINNESOTA...AND
THEN MOVING INTO WISCONSIN. A FEW OF THE STRONGER STORMS MAY PRODUCE
GUSTY WINDS AND HAIL.  THE THUNDERSTORM THREAT WILL MOVE EAST OF THE
AREA BY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NECESSARY.

WIZ043-044-021200-
ADAMS-JUNEAU-
INCLUDING THE CITY OF...MAUSTON
600 AM CST MON MAR 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A POTENT STORM SYSTEM OVER NEBRASKA THIS MORNING WILL MOVE NORTHEAST
ACROSS IOWA TODAY...AND THROUGH WISCONSIN THIS EVENING.  THIS SYSTEM
WILL PROVIDE PLENTY OF UPWARD VERTICAL MOTIONS...ALONG WITH WARM
AND MOIST AIR.  STRONG WINDS IN THE MIDDLE LEVELS OF THE ATMOSPHERE
WILL ALSO WRAP INTO THE SYSTEM.  THE COMBINATION OF ALL OF THESE
FEATURES WILL PROVIDE POTENTIAL FOR SHOWERS AND A FEW THUNDERSTORMS
TO DEVELOP BY AFTERNOON ACROSS IOWA...AND THEN MOVING INTO WISCONSIN.
A FEW OF THE STRONGER STORMS MAY PRODUCE GUSTY WINDS AND HAIL.  THE
THUNDERSTORM THREAT WILL MOVE EAST OF THE AREA BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NECESSARY.

WIZ017-029-021200-
CLARK-TAYLOR-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE
600 AM CST MON MAR 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MW

In the hours before

Special weather statement, Mar 1, 3:36 PM CST, 32 minutes before
IAZ010-011-029-030-WIZ054-055-061-012245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
336 PM CST MON MAR 1 2004

...THE SEVERE THUNDERSTORM WATCH FOR PORTIONS OF NORTHEAST IOWA
AND SOUTHWEST WISCONSIN HAS BEEN CANCELLED...

SEVERE THUNDERSTORM WATCH NUMBER 15 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...WINNESHIEK...ALLAMAKEE...FAYETTE AND CLAYTON IN
NORTHEAST IOWA...AND CRAWFORD...RICHLAND AND GRANT IN SOUTHWEST
WISCONSIN.

A FEW THUNDERSTORMS WILL CONTINUE TO RUMBLE ACROSS THE AREA FOR THE
REST OF THE AFTERNOON...HOWEVER SEVERE THUNDERSTORMS ARE NO LONGER
EXPECTED.

RRS

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.